Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 69, NWS St. Louis, MO

July 25, 2021Marion County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Jul 25, 2021, 6:29 AM CDT for Marion County, Illinois. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 6:29 AM CDT (11:29 UTC)
Expired
Jul 25, 2021, 8:30 AM CDT
In force
2 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 111 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2275 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS83 KLSX 251129
FLSLSX

Flood Advisory
National Weather Service St Louis MO
629 AM CDT Sun Jul 25 2021

ILC121-251330-
/O.NEW.KLSX.FA.Y.0069.210725T1129Z-210725T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
629 AM CDT Sun Jul 25 2021

The National Weather Service in St Louis has issued a

* Urban and Small Stream Flood Advisory for...
  Marion County in south central Illinois...

* Until 830 AM CDT.

* At 629 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. Up 
  to 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Centralia, Salem, Sandoval, Wamac, Central City, Odin, Kinmundy, 
  Patoka, Farina, Omega, Stephen Forbes Station, Fairman, Helm, 
  Tonti, Iuka, Junction City, Alma, Kell, Vernon and Walnut Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3883 8870 3848 8870 3847 8914 3882 8914

$$

BSH
1 follow-up statement
582 
WGUS83 KLSX 251334
FLSLSX

Flood Advisory
National Weather Service St Louis MO
834 AM CDT Sun Jul 25 2021

ILC121-251344-
/O.EXP.KLSX.FA.Y.0069.000000T0000Z-210725T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
834 AM CDT Sun Jul 25 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR MARION 
COUNTY IN SOUTH CENTRAL ILLINOIS...

Urban and small stream flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3883 8870 3848 8870 3847 8914 3882 8914

$$

Glass

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 25, 6:05 AM CDT, 24 minutes earlier.

Area forecast discussion, Jul 25, 6:05 AM CDT, 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
605 AM CDT Sun Jul 25 2021

.UPDATE...
Issued at 555 AM CDT Sun Jul 25 2021

Latest surface analysis shows an area of enhanced surface
convergence causing an uptick in thunderstorm activity in the St.
Louis metropolitan area and east. A few of these storms appear to
have been strong enough to cause small hail and gusty winds, and
latest MRMS FLASH data indicates there may be localized areas of
nuisance flooding in far southwest Illinois.

Given the recent radar trends, there may not be a lull in
precipitation as previously expected. That being said, any
convection that persists or develops later this morning into the
afternoon should remain scattered in nature. While severe storms
are unlikely, isolated strong storms with gusty winds cannot be
ruled out.

MRB

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 326 AM CDT Sun Jul 25 2021

Key messages through Tuesday:

1) Heat index values of 100-104F are forecast south of I-70 in
Missouri and Illinois ahead of a weak cold front.

2) Scattered thunderstorms along and ahead of the front are expected
today, but strong/severe storms are not expected.

3) A lull in the more dangerous heat is expected on Monday before
temperatures and humidity rise again starting Tuesday.

Latest surface analysis and satellite imagery place the weak, west-
east oriented cold front across northeast Missouri and west-central
Illinois. Aloft, an attending mid/upper-level shortwave is
indiscernible in short-term guidance or water vapor imagery,
which helped keep storm activity limited and weak overnight.
Guidance and radar trends suggest that the weak low-level forcing
and lack of upper-level support will not be able to overcome CIN
and sustain much storms through the early morning despite
plentiful MUCAPE.

Heat indices of 100-105F were observed across most of the region
yesterday, and another round of similar conditions are expected
today south of I-70. Increased cloud cover from scattered convection
that should redevelop along/ahead of the boundary, which should
cross the I-70 corridor by late morning/early afternoon, may act to
keep temperatures near today's low-90s values. Dew points should
still be elevated in southeast Missouri/southwest Illinois, topping
out in the mid 70s. Though conditions are not forecast to reach Heat
Advisory criteria across this area, elevated heat indices will still
be cause for concern and will continue to be monitored through the
morning. The scattered thunderstorms along and ahead of the front,
which will likely stall during the afternoon,should remain weak amid
nearly non-existent upper-level forcing. However, with
1500-2500J/kg of SBCAPE and steep low-level lapse rates, a storm
or two could produce strong wind gusts.

The front will continue to advance south through the night tonight
into Monday. Chances for rain will drop Monday morning as the front
departs the area, and we should be dry area-wide by late Monday.
Slightly cooler temperatures and lower dew points along the base of
the incoming surface high pressure should keep heat indices below
100F on Monday. As southerly flow returns to the region when the
high slides east, temperatures and humidity will be back on the
rise. Heat indices should return to the upper 90s/low 100s by
Tuesday the upper level ridge expands east.

MRB

.LONG TERM...  (Monday Night through Saturday)
Issued at 326 AM CDT Sun Jul 25 2021

Key messages Wednesday through Sunday:

1) The potential for dangerous heat returns mid-week, with heat
indices as high above 100F possible Wednesday through Thursday.

2) Precipitation chances remain low through Thursday before a cold
front approaches the area. Uncertainty remains over the location and
strength of the front, which could make the difference between a
reprieve from the elevated heat indices and prolonged heat.

Deterministic and ensemble guidance is in agreement that the upper
level ridge centered across the western CONUS will strengthen and
expand east across our region Tuesday into Wednesday. Accordingly, a
low-level thermal ridge will expand east and amplify, bringing
renewed chances for dangerous heat across the area Wednesday and
Thursday. Compared to previous guidance, 850mb temperatures have
cooled slightly in the most recent deterministic/ensemble suite, but
highs in the mid/upper 90s still remain a very real possibility.

WPC Cluster Analysis now suggest that the ridge will expand to the
point that our area will be far removed from the stronger
westerlies, which will keep organize convective potential low. By
Friday, shortwave energy is expected to erode the ridging across our
area and a more active weather pattern will encroach the CWA. Right
now, it appears that a frontal boundary is poised to stall across
the region on Friday going into the weekend. There is still
considerable uncertainty regarding the front's location, which has
implications to where precipitation sets up and how warm
temperatures will be across the CWA. For this forecast, the NBM high
temperatures were employed for the weekend, but there are
indications in the distribution of the guidance that a relief from
the hot temperatures is all but certain.

MRB

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 555 AM CDT Sun Jul 25 2021

A broken cluster of thunderstorms is currently passing near the
St. Louis metropolitan terminals, but as of now there have been
no direct terminal impacts. While brief impacts cannot be ruled
out through the morning, guidance still suggests that convection
will be confined to south of the terminals later this morning and
through the TAF period. Outside of the threat for thunderstorms
this morning at KSTL/KSUS/KCPS, light, northerly post-frontal winds
and VFR conditions are expected at the terminals through tomorrow
morning.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 25, 3:40 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 AM CDT Sun Jul 25 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-260845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of scattered thunderstorms across southeast
Missouri and southwest Illinois.

Heat index values of 100-105F are forecast in southeast Missouri and
southwest Illinois this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across southeast Missouri on
Monday morning.

The chance for dangerous heat and humidity returns on Wednesday and
Thursday across most of the area, with peak heat index values over
100 degrees possible.

There is a chance of thunderstorms across portions of the area
Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:28 AM CDTFlash Flood WarningLSXSaint Clair, Washington3 hr

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.